... years but never knew it.. Always very moody, cranky, lost jobs, didnt give a crap, didnt have alots of friends and DRANK alot. The dr said he was self medicating himself by drinking..He has stopped drinking now for 1 yr. This is when it really got worse. He has rapid hi's and low's .. He just started Lutada. A fast acting mood stablizer, alone with klonpin. ( it is like xanxa) Tonite he started depokete 500 mg.. We fill so along, no support. No one beside the dr to talk tooo.. sooo glad to find this support group. Anything you can tell me to help him, esp when he is a espiode, or what to say to him to calm him down. i would apperciate it...
I am truly sorry that you have been having these struggles with your husbands health. Bi-Polar is awful for the patient and their family and friends. I'm so glad to hear he has quit drinking because that only makes it worse. People with chemical imbalances need a lot of support (not enabling) from the people who love them, clearly you do. Self medicating is so common, so when they are finally get straight, they are finally feeling what they have been masking, and it's harder than you can imagine because they can't escape it anymore. Its so important that he realizes that mental illness isn't any different from any other illness, such as diabetes or high blood pressure, it's just that people do not understand it and they feel helpless. The first medicine you can give him is verbal support.
He cannot hear that you love him enough, that you need him enough and all the characteristics that make him such a wonderful person. A Primary Care Physician (PCP) is the second step to provide general assessments and referrals to the appropriate specialists. Find a PCP that speaks his language, one that does not talk above his head and has some medical background in chemical imbalances because it is such a tricky and still unconquered territory. Doctors will always refer you to a psychiatrist, but I would also seek the advice of a toxicologist (they are experts when it comes to medications). Every time you come home from the doctor, get online and google everything that you discussed with him/her, and remember, doctors work for you, so work with him just as you would anyone else you hire. Communicate what information you read to them and ask a lot of questions, but don't self diagnose. (I think of it like hiring someone to build a house for me, they are knowledgeable of how to build it, and then I decorate it). I have so many health issues, and I have been to the ER more times than I can count and countless clinic visits. Every time I come home I spend hours researching everything they said to me, and I look up every symptom I experience that is not usual (such as sleeping too much/or too little). Having said all that... I have about five different types of seizures and I am on a "cocktail" of Rx drugs to help me function well enough to lead a pretty normal life. Only your doctor knows what is best for your husbands health conditions, but my neurologist tried me on Depakote and it landed me in the ER after about three weeks into my regiment. The toxicologist in the ER said that I was so toxic from the Depakote that I should have been glowing orange. However, it's supposed to work great for majority of people who take it, but my body didn't respnde well to it. Since he just started it, keep an eye on him. Check the side effects of Depakote, and keep a journal of anything suspicious. Mainly, do not underestimate the power of fresh air, back/foot rubs, specific compliments, lots of hugs and constant reminders that they have the strength within to help themselves, but at the same time they are not alone. Through love, a PCP, Rxs, specialists, research and don't forget that second opinions are invaluable. I speak from years of personal trial and error, and even though I am better, I still have lows, (and seizures sometimes) but they are less frequent. Don't get frustrated, they may have to tweak his meds a couple of times to get it just right. Keep in touch and I will check in on you again to see how things are going. It will get better, just keep trying. It's worth it.
Watch your husband on the depokete it has very bad side effects. My sister was on it and became very violent. I know what your going thru, my sister was bipolar. Seroquel worked a lot better, but they all have bad side effects. All of these meds effects the teeth so it's important he goes 2 to 3 times to the dentist. Also did they give him a script so he doesn't get terrible dry- month or the shakes. They'll probably him cogentin and topamax. Also get him on disability and drinking/ drugs are big for people who are bi-polar. So keep a watchful eye.
Hi, a good website to check out is psychcentral. They should be able to answer all or almost all of your questions. I agree that many people with Bipolar disorder, BPD (as i have) and other mental health disorders turn to alcohol or other drugs as a way of self medicating as you have said. Mostly it is when a condition is not treated sufficiently, or not diagnosed correctly. I was diagnosed as having Bipolar in 2010, and was treated as such for almost a year before i was re-diagnosed as having Borderline personality disorder. It is likely that i have been trying to deal with these symptoms for much of my life without knowing what was happening to me. I also have a long history of alcohol abuse. Just getting the right diagnosis meant so much and understanding my condition has changed my life dramatically. Buying literature about Bipolar disorder and doing research online should help your husband a lot.
You can never do too much research! If your husband isn't already seeing a psychiatrist, seek one out. It will be comforting for him to start this new journey alongside a professional who can answer his questions and support him through tough times. Do some research for yourself about living with a partner who has this condition, it will help you to cope when some days are bad. The most important thing to know is that life can be great when you have mental health conditions, as long as they are treated correctly, there's no reason to think that life will never be normal.
I was diagnosed in 2005 and have been on most of the meds out there. These meds have nasty side effects but can give relief to symptoms. I used to self medicate with cocaine. Once I came off of it, my symptoms got pretty bad. My husband has been tremendously supportive, but I would like to have someone who is going through it. I feel so alone most of the time, because most people have no idea what it feels like to be bipolar.
Hi Dear Ones,
May I presume you are Sheila and your husband is Keith? I ask only because when I pray I like to use a first name. Your message touched me in so many ways:
1) I was my late husband's caregiver for the two years he battled and lost his war with cancer. It held numerous decisions, responsibilities, loneliness, confusion and doubt. I want to envision celebrating when Keith's mind, spirit, and body improve.
2) Congratulations to him for kicking the alcohol. An upbeat book that removes all desire for alcohol and reaffirms the freedom, self-respect, and joy that results is: KICK THE DRINK... EASILY by Jason Vale. Instead of imagining oneself an alcoholic--doomed to a lifetime of self-denial needs to be replaced with feeling self empowered!
3. Klonipin (clonazepam) will reduce anxiety, promote sleep,and movement disorders. I don't know a thing about Lutada, but a quick mood stabilizer should prove helpful.
4. I researched the depokete and was concerned with its liver damaging side effects, especially since Keith's former drinking may have started some damage there. This site stated, "The use of valproate(including depokete & derivatives) is contraindicated in patients with hepatic disease or significant hepatic dysfunction. Serious and potentially fatal hepatotoxicity has been reported in patients treated with these agents... Liver enzymes should be tested before treatment and at regular intervals."
As you know, hepatic simply means liver related. Have you discussed this with your doctor? You are not alone and reaching out with your question certainly proves it. I hope you know I care by the length of my response.
Warm hugs to you both. PatioO
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Nov 2009 • 3 answers
Posted 7 Sep 2011 • 4 answers
Posted 18 Oct 2012 • 3 answers
Posted 11 Jan 2015 • 1 answer
Posted 12 days ago • 5 answers